My mother is 69yrs old and is allergic to sulfa

Patient : My mother is 69yrs old and is allergic to sulfa. The last two ways she's been having her upper teeth pulled in preparation for an upper denture plate. She's been on antibiotics, but her brown skin has turned black. She is constantly itching and has severely dry skin. Her ankles are slightly swollen and look like they are retaining fluids. She's been taking bleach baths to kill off any infections, but I am concerned that it could be something more. I have pictures of her skin if needed. Please advise
Doctor :   HI. Thanks for your query about your Mother. To recapitulate: Female/69 - allergic to sulfa - skin turned from brown to black itching dry skin - slightly swollen ankles - taking bleach baths - having her upper teeth pulled and preparing for denture - been on antibiotics - concerned that it could be something more - pictures available but not posted - wants advise... Please give some additional details for me to assist you better: - Whether the skin changes and edema ankles appeared before or after teeth pulling and antibiotics? - What exactly is done in bleach bath- what is added? - Which antibiotics and medicines she is on? Please post the picture. To add on: Sulfa drugs cause small black, itchy patches as FDR (fixed drug reaction) and usually does not cause the whole body to become black. If the skin changes and the swollen ankles have occurred before the dental treatment the causes can be different and needs clinical evaluation and tests to get a proper diagnosis and treatment. If these changes have occurred after the treatment for dental cause, please stop all the medicines and consult your Doctor immediately to have a clinical review to decide the cause, get the proper investigations and treatment for these problems and to continue the treatment for the dental extraction. I hope this answer helsp you, please feel free to give feedback and ask for further relevant queries if you feel that there is a gap of communication.

Comments / Follow Ups

Patient: Pictures attached. We found out she was allergic to sulfa back in February after a six week battle with itchy, scaly skin, sudden weight loss and always feeling cold (even in 80 degree weather). She was healing fairly well, gained her energy back, then her skin seamed to get worse now that she's having her teeth pulled. She's getting the left side pulled out tomorrow then fitted for the upper plate next week. The first picture is of her leg and the second is her arm. Her normal color is the patches which we haven't seen since December. You can see a piece of her hand as well and lower leg from the arm pictures. My fear is the her medical team ( pcobb@congregationalsecurityinc.com, dentist and dermatologist) may be overlooked something or that there's an underlying issue.
Doctor: Thanks for your feedback and clear pictures.
This is very severe and serious too. Needs proper treatment for the dermatitis the picture shows.
I would also advise to get the Vitamin B12 and Vitamin D in the blood estimates and give her therapeutic dosages of Vitamin D, Vitamin B 12 and Vitamin A as they increase the integrity of the skin. Continue as multivitamins with Lycopene as these act as anti-oxidants. Rest of the treatment to be continued as per the Opinion of her Dermatologist.

and I think the priority should be given for the Dermatological treatment as it is more important than the teeth problem.
What is the opinion of her Dermatologist, diagnosis and the treatment she is receiving for this. Please give me the details.
Is the skin biopsy done?
Please give me feedback.


Patient: Yes, a biopsy was done back in February where we found out that she's allergic to sulfa. She's currently taking 500mg of amoxicillin twice a day for this oral procedure. She was healing and doing well until she started taking this antibiotic. It makes me wonder if she's allergic to something else as well. I will definitely advise her doctor about the B12 and D and A. Besides the bleach baths, she's using triamcinolone as a topical cream.
Doctor: Thanks for your feedback.
Noted your additional information.
Since the pre-existing reaction can be enhanced by anything including something in the food, in atmosphere and medications only keep observation can help to get to the causative agents.
If there is an enhancement of the skin lesions on Amoxicillin, it should be stopped and other antibiotic be given and observed whether it suits her not not.
Since she is on steroids in some or the other forms, calcium and Vitamin supplements are a must.
Blood sugar be checked weekly.
Carry on the further treatment as per the orders of your Doctors.
All of you, the family members and your Mother should have a keen observation as to the things that are adding to the problems.
...
Wishing her all the best.
...
This is 2nd and the last allowable follow up, please ask a fresh query if you want to interact in future and give reference ID - 452906

Related Q&A

Q: I was in vacation and 4 days into the trip I developed a itchy feeling all over my body. I have no bite marks however...

Q: I got a test ige immunoglobulin serum test . The value cams 520 ? What does this mean . I am a 30 years old mum .

Q: My friend took alegra and tussin and speed and now he says he is having a hard time breathing and stayingawake

Q: Hello, I had my nose pierced about 4 weeks ago. I thought I was starting to get an infection but it turned out to be...

Q: I really want a cat but suffer with allergies. Is there any way I can live with one and control the allergy

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews